Skip to main content
Log in

The generalized inverse Weibull distribution

  • Regular Article
  • Published:
Statistical Papers Aims and scope Submit manuscript

Abstract

The inverse Weibull distribution has the ability to model failure rates which are quite common in reliability and biological studies. A three-parameter generalized inverse Weibull distribution with decreasing and unimodal failure rate is introduced and studied. We provide a comprehensive treatment of the mathematical properties of the new distribution including expressions for the moment generating function and the rth generalized moment. The mixture model of two generalized inverse Weibull distributions is investigated. The identifiability property of the mixture model is demonstrated. For the first time, we propose a location-scale regression model based on the log-generalized inverse Weibull distribution for modeling lifetime data. In addition, we develop some diagnostic tools for sensitivity analysis. Two applications of real data are given to illustrate the potentiality of the proposed regression model.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  • Aarset MV (1987) How to identify bathtub hazard rate. IEEE Trans Reliab 36: 106–108

    Article  MATH  Google Scholar 

  • AL-Hussaini EK, Sultan KS (2001) Reliability and hazard based on finite mixture models. In: Balakrishnan N, Rao CR (eds) Handbook of statistics, vol 20. Elsevier, Amsterdam, pp 139–183

    Google Scholar 

  • Barakat HM, Abdelkader YH (2004) Computing the moments of order statistics from nonidentical random variables. Stat Methods Appl 13: 15–26

    Article  MathSciNet  MATH  Google Scholar 

  • Barlow WE, Prentice RL (1988) Residuals for relative risk regression. Biometrika 75: 65–74

    Article  MathSciNet  MATH  Google Scholar 

  • Barreto ML, Santos LMP, Assis AMO, Araújo MPN, Farenzena GG, Santos PAB, Fiaccone RL (1994) Effect of vitamin A supplementation on diarrhoea and acute lower-respiratory-tract infections in young children in Brazil. Lancet 344: 228–231

    Article  Google Scholar 

  • Chandra S (1977) On the mixtures of probability distributions. Scand J Stat 4: 105–112

    MATH  Google Scholar 

  • Cook RD (1986) Assesment of local influence (with discussion). J R Stat Soc B 48: 133–169

    MATH  Google Scholar 

  • Doornik J (2007) Ox: an object-oriented matrix programming language. International Thomson Bussiness Press, London

    Google Scholar 

  • Drapella A (1993) Complementary Weibull distribution: unknown or just forgotten. Qual Reliab Eng Int 9: 383–385

    Article  Google Scholar 

  • Everitt BS, Hand DJ (1981) Finite mixture distributions. Chapman and Hall, London

    MATH  Google Scholar 

  • Fleming TR, Harrington DP (1991) Counting process and survival analysis. Wiley, New York

    Google Scholar 

  • Ghosh SK, Ghosal S (2006) Semiparametric accelerated failure time models for censored data. In: Upadhyay SK, Singh U, Dey DK (eds) Bayesian statistics and its applications. Anamaya Publishers, New Delhi, pp 213–229

    Google Scholar 

  • Hosmer DW, Lemeshow S (1999) Applied survival analysis. Wiley, New York

    MATH  Google Scholar 

  • Jiang R, Zuo MJ, Li HX (1999) Weibull and Weibull inverse mixture models allowing negative weights. Reliab Eng Syst Saf 66: 227–234

    Article  Google Scholar 

  • Jiang R, Murthy DNP, Ji P (2001) Models involving two inverse Weibull distributions. Reliab Eng Syst Saf 73: 73–81

    Article  Google Scholar 

  • Jin Z, Lin DY, Wei LJ, Ying Z (2003) Rank-based inference for the accelerated failure time model. Biometrika 90: 341–353

    Article  MathSciNet  MATH  Google Scholar 

  • Keller AZ, Kamath AR (1982) Reliability analysis of CNC machine tools. Reliab Eng 3: 449–473

    Article  Google Scholar 

  • Krall J, Uthoff V, Harley J (1975) A step-up procedure for selecting variables associated with survival. Reliab Eng Syst Saf 73: 73–81

    Google Scholar 

  • Lawless JF (2003) Statistical models and methods for lifetime data. Wiley, New York

    MATH  Google Scholar 

  • Lesaffre E, Verbeke G (1998) Local influence in linear mixed models. Biometrics 54: 570–582

    Article  MATH  Google Scholar 

  • Maclachlan GJ, Krishnan T (1997) The EM algorithm and extensions. Wiley, New York

    Google Scholar 

  • Maclachlan G, Peel D (2000) Finite mixture models. Wiley, New York

    Book  Google Scholar 

  • Mudholkar GS, Kollia GD (1994) Generalized Weibull family: a structural analysis. Commun Stat Ser A 23: 1149–1171

    Article  MathSciNet  MATH  Google Scholar 

  • Mudholkar GS, Srivastava DK, Kollia GD (1996) A generalization of the Weibull distribution with application to the analysis of survival data. J Am Stat Assoc 91: 1575–1583

    Article  MathSciNet  MATH  Google Scholar 

  • Nadarajah S (2006) The exponentiated Gumbel distribution with climate application. Environmetrics 17: 13–23

    Article  MathSciNet  Google Scholar 

  • Ortega EMM, Paula GA, Bolfarine H (2008) Deviance residuals in generalized log-gamma regression models with censored observations. J Stat Comput Simul 78: 747–764

    Article  MathSciNet  MATH  Google Scholar 

  • Prudnikov AP, Brychkov YA, Marichev OI (1986) Integrals and series. Gordon and Breach Science Publishers, New York

    Google Scholar 

  • Sultan KS, Ismail MA, Al-Moisheer AS (2007) Mixture of two inverse Weibull distributions: properties and estimation. Comput Stat Data Anal 51: 5377–5387

    Article  MathSciNet  MATH  Google Scholar 

  • Therneau TM, Grambsch PM, Fleming TR (1990) Martingale-based residuals for survival models. Biometrika 77: 147–160

    Article  MathSciNet  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Edwin M. M. Ortega.

Rights and permissions

Reprints and permissions

About this article

Cite this article

de Gusmão, F.R.S., Ortega, E.M.M. & Cordeiro, G.M. The generalized inverse Weibull distribution. Stat Papers 52, 591–619 (2011). https://doi.org/10.1007/s00362-009-0271-3

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00362-009-0271-3

Keywords

Navigation